Nebraska, 2025Tornadoes and Hail in Nebraska, July 18, 2025
July 18, 2025 · NWS LBF · 4 events in 2 counties and zones
Isolated thunderstorms developed along a surface boundary from Brown County, west southwest into Arthur County during the early evening hours of July 18th. Storms became severe over central Brown County, leading to three brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a surface boundary from Brown County, west southwest into Arthur County during the early evening hours of July 18th. Storms became severe over central Brown County, leading to three brief tornadoes. Later in the evening, quarter sized hail was reported northwest of Burwell in Garfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 5:33 PM CST, 1 hour 51 minutes earlier. Its key messages:
- Isolated thunderstorms are possible later this evening, potential for a strong to severe storm
- Greater chance for severe thunderstorms on Saturday afternoon and evening
- Brief warming trend Mon. and Tue.
Area forecast discussion, Jul 18, 5:33 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Fri Jul 18 2025
.KEY MESSAGES...
- Isolated thunderstorms are possible later this evening,
potential for a strong to severe storm
- Greater chance for severe thunderstorms on Saturday afternoon
and evening
- Brief warming trend Mon. and Tue.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 416 PM CDT Fri Jul 18 2025
The main concern in the short term is the chance for a
strong to severe thunderstorm this evening and Saturday. For this
evening, expect any convection to hold off until after 5pm CT as the
LLJ kicks in, however several models have this LLJ fairly weak and a
little east of the CWA leading to lower confidence in storm
development. If convection develops it will be near a stationary
front across northwest Nebraska and then spread eastward. There is
good moisture convergence out ahead of the front, MU CAPE values
around 1500-2000 J/kg +, although forcing is weak which leads to
lower confidence in storm development. The setup is fairly
conditional, however given the environment if a storm was to go up
it has a favorable environment for a strong to severe storm to
sustain itself once it develops, across the northern Sandhills.
Saturday looks to be the greatest potential for scattered
thunderstorm to develop. The expected mode of storm development is
supercellular and would expect development to be fairly rapid. MU
CAPE is around 1900 to 3000 J/kg with 0-6km shear around 35-50 kts
along with lapse rates of 6.5 to 7 C/km. Expect any supercell to be
capable of large hail, which will be the main hazard, with the
secondary hazard of damaging winds. Storms could also have the
potential for localized heavy rainfall with pwats around l.5 inches
for the area. There is also the risk for tornadic development as
well this would be in the vicinity of where the warm front exist. At
this time there is some uncertainty on how far north the frontal
boundary will move.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 416 PM CDT Fri Jul 18 2025
Temperatures will warm up early in the week as a upper
level ridge builds in across the Central CONUS with highs reaching
the 90s Mon. and Tue. Flow starts to turn more quasi-zonal mid-week
with temperatures in the upper 80s to low 90s. As for precipitation
chances in the long term there will be low-end daily
precipitation chances as weak disturbances move across the High
Plains.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 630 PM CDT Fri Jul 18 2025
Scattered thunderstorm development is possible this evening and
tonight across western and north central Nebraska, with brief
MVFR visibilities and gusty, erratic winds. These storms will
persist into the overnight hours, ending prior to sunrise
Saturday. By early Saturday morning, low stratus will expand
across northern Nebraska, leading to IFR/locally LIFR CIGs.
Patchy fog is also expected, with MVFR/locally IFR visibilities
through late Saturday morning. This stratus will gradually
erode, with a return of VFR into Saturday afternoon.
Winds shift easterly tonight, with at around 10 to 15kts. Winds
then shift southeasterly into Saturday, at around 10 to 15kts.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Brown
Hazardous weather outlook, Jul 18, 3:27 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
427 PM CDT Fri Jul 18 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-192130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
427 PM CDT Fri Jul 18 2025 /327 PM MDT Fri Jul 18 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Isolated to scattered strong to severe storms are possible this
evening across western and north central Nebraska. The main threat
will be hail and damaging winds, but can't rule out a tornado,
especially east of HWY 83.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Saturday through Wednesday across the
area. For Saturday, isolated to scattered strong to severe supercell
storms are possible across western and north central Nebraska in the
afternoon into the evening. The main hazards will be large hail and
strong winds with a secondary threat of localized heavy rainfall and
even a tornado can't be ruled out. Beyond Saturday night, the severe
threat is uncertain.
Very warm temperatures return next week with heat indices
approaching 100 across portions of north central and into central
Nebraska through at least Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jul 18, 6:24 PM CST, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
724 PM CDT Fri Jul 18 2025
NEZ006-008-009-190100-
Brown NE-Rock NE-Keya Paha NE-
724 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Johnstown, or 10 miles northwest of Ainsworth,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ainsworth, Johnstown, Antelope Peak, Keller Park State Recreation
Area, Meadville, and Bobcat State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 194 and 205.
Highway 20 between mile markers 227 and 249, and near mile marker
252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4254 10013 4267 10017 4282 9982 4255 9967
TIME...MOT...LOC 0024Z 254DEG 18KT 4267 9998
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JWSSpecial weather statement, Jul 18, 6:25 PM CST, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
725 PM CDT Fri Jul 18 2025
NEZ035-036-057-059-190115-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
725 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES THROUGH 815 PM CDT/715 PM MDT/...
At 725 PM CDT/625 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Arthur, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail, Bucktail
Lake, and Schnick Lake.
This includes Highway 92 between mile markers 172 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 10157 4162 10154 4166 10108 4137 10119
TIME...MOT...LOC 0025Z 279DEG 18KT 4154 10144
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHTornado, Brown
- When
- July 18, 7:24 PM CST
- Where
- Brown County, 6.24 mi S of Johnstown
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 42.480, -100.060
Tornado briefly touched down over open terrain. No damage reported.
Tornado, Brown
- When
- July 18, 7:38 PM CST
- Where
- Brown County, 8.31 mi S of Johnstown
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.450, -100.080
Tornado was a brief touchdown and occurred over open terrain. No damage was reported.
Tornado, Brown
- When
- July 18, 8:20 PM CST
- Where
- Brown County, 20.06 mi S of Johnstown
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 42.280, -100.050
Tornado briefly touched down in an open field. No damage reported.
Hail, Garfield
- When
- July 18, 10:49 PM CST
- Where
- Garfield County, 4.64 mi NW of Burwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -99.190
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 18, 20251 injured · $238,000 · 1 in hail · 39 events
- Excessive Heat and Heat in Oklahoma, July 18 to 21, 2025105 events
- Flash Flood in Minnesota, July 18 to 19, 2025$835,000 · 1 event
- Flash Flooding and Flooding in Indiana, July 18, 2025$125,000 · 6 events
- Flash Flood and Hail in Virginia, July 18, 2025$36,000 · 1 in hail · 14 events
- Damaging Winds in North Carolina, July 18, 2025$36,000 · 50 kt wind · 6 events
- Flash Flood and Flooding in Kentucky, July 18, 2025$25,000 · 56 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, July 18, 2025$15,000 · 14 events
- Heat in Tennessee, July 18, 202521 events
- Damaging Winds in South Carolina, July 18, 2025$17,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 18, 20251.75 in hail · 13 events
- Flash Flood and Lightning Strike in Illinois, July 18, 2025$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282777, 1282769, 1282778, 1282770.